Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 47, NWS Greenville-Spartanburg, SC

April 9, 1998Cabarrus County, Mecklenburg County, Union County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Apr 9, 1998, 5:30 AM EDT for Cabarrus County, Mecklenburg County, Union County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 1998, 5:30 AM EDT (09:30 UTC)
Expired
Apr 9, 1998, 8:30 AM EDT
In force
3 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Cabarrus County, NC, Mecklenburg County, NC, Union County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 090930
FFWGSP
NCC025-119-179-091230-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
530 AM EDT THU APR 9 1998
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  830 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL NORTH CAROLINA
 
   ...CABARRUS COUNTY...MECKLENBURG COUNTY...UNION COUNTY
 
CABARRUS COUNTY OFFICIALS REPORTED FLOODING JUST NORTH OF US 601 AND
NORTH CAROLINA HIGHWAYS 24/27...AND AT MIDLAND ROAD AND CABARRUS
STATION. VEHICLES WERE INVOLVED IN SOME OF THE FLOODING.
 
HEAVY RAIN HAS BEEN FALLING MUCH OF THE NIGHT WITH ONE MORE AREA OF
HEAVY RAIN TO MOVE ACROSS EARLY THIS MORNING.  URBAN FLOODING WILL BE
LIKELY AROUND CHARLOTTE...AND WITH RUSH HOUR APPROACHING THERE IS
CONSIDERABLE DANGER FOR FLOOD RELATED ACCIDENTS.  FLOODING WILL ALSO BE
LIKELY IN PARTS OF UNION COUNTY...ESPECIALLY FLOOD PRONE ROADS AND
BRIDGEbS SOUTHEAST OF MONROE.  RUNOFF MAY CAUSE FLOODING TO DEVELOP EVEN
AFTER HEAVY RAINFALL ENDS THIS MORNING.
 
JONES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Apr 9, 3:30 AM EDT, 2 hours earlier.

Area forecast discussion, Apr 9, 3:30 AM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
330 AM EDT THU APR 9 1998

.ALL....NO RECOMMENDATIONS

STILL IN SEVERE WX MODE AS WE SEE AN INCREASE IN CONVECTION
OVER THE AREA.  SELS LOOKS LIKE THEY WILL EXTEND WATCH OVER
AREA SOON.

LOOKING BRIEFLY AT PCGRIDS, STILL PREFER THE ETA SOLUTION WITH
FROPA AT GSP AROUND 12Z AND MOVG ACRS REST OF CWA DURG THE MRNG.
LOOKING AT LESS DRASTIC AND DRYER GUIDANCE OF FWC AS CLOSER
TO REALISTIC FORECAST.

RESIDUAL POPS THIS MRNG AS FRONT CLRS THE AREA.

AVL 065/043 055/036 100
CLT 075/049 064/041 400
GSP 074/050 065/043 200

VAD

In the hours before

Special weather statement, Apr 9, 5:23 AM EDT, 7 minutes before
SCZ001-002-003-004-005-006-007-008-010-GAZ029-090945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
523 AM EDT THU APR 9 1998

THE NATIONAL WEATHER SERVICE HAS CLEARED THE FOLLOWING COUNTIES FROM
TORNADO WATCH NUMBER 196...

IN GEORGIA...

ELBERT...

IN SOUTH CAROLINA...

OCONEE...PICKENS...GREENVILLE...SPARTANBURG...ANDERSON...CHEROKEE...

SEVERE WEATHER HAS MOVED EAST AND SOUTH OF THESE AREAS.

JONES

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.